Toggle Main Menu Toggle Search

Open Access padlockePrints

Tests for explosive financial bubbles in the presence of non-stationary volatility

Lookup NU author(s): Professor Robert Sollis



This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License (CC BY-NC-ND).


This paper studies the impact of permanent volatility shifts in the innovation process on the performance of the test for explosive financial bubbles based on recursive right-tailed Dickey-Fuller-type unit root tests proposed by Phillips, Wu and Yu (2011). We show that, in this situation, their supremum-based test has a non-pivotal limit distribution under the unit root null, and can be quite severely over-sized, thereby giving rise to spurious indications of explosive behaviour, We investigate the performance of a wild bootstrap implementation of their test procedure for this problem, and show it is effective in controlling size, both asymptotically and in finite samples, yet does not sacrifice power relative to an (infeasible) size-adjusted version of their test, even when the shocks are homoskedastic. We also discuss an empirical application involving commodity price time series and find considerably less emphatic evidence for the presence of explosive bubbles in these data when using our proposed wild bootstrap implementation of the Phillips, Wu and Yu (2011) test. (C) 2015 Elsevier B.V. All rights reserved.

Publication metadata

Author(s): Harvey DI, Leyboume SJ, Sollis R, Taylor AMR

Publication type: Article

Publication status: Published

Journal: Journal of Empirical Finance

Year: 2016

Volume: 38

Issue: Part B

Pages: 548-574

Print publication date: 01/09/2016

Online publication date: 25/09/2015

Acceptance date: 11/09/2015

Date deposited: 22/02/2018

ISSN (print): 0927-5398

ISSN (electronic): 1879-1727

Publisher: Elsevier


DOI: 10.1016/j.jempfin.2015.09.002


Altmetrics provided by Altmetric